Nebraska, 2008Winter Storm in Nebraska, May 2, 2008
May 2, 2008 · NWS LBF · 10 events in 10 counties and zones
An intense upper level low pressure system tracked across western Nebraska on May 1st, bringing snowfall amounts up to 4 inches and near blizzard conditions to western Nebraska. Northwest winds of 40 to 50 mph with a few gusts to around 60 mph reduced visibility to less than a quarter mile for several hours during the morning and afternoon hours causing the closure of Interstate 80 west of…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense upper level low pressure system tracked across western Nebraska on May 1st, bringing snowfall amounts up to 4 inches and near blizzard conditions to western Nebraska. Northwest winds of 40 to 50 mph with a few gusts to around 60 mph reduced visibility to less than a quarter mile for several hours during the morning and afternoon hours causing the closure of Interstate 80 west of Ogallala.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 2, 1:19 AM MST, 4 hours 41 minutes earlier.
Area forecast discussion, May 2, 1:19 AM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
319 AM CDT FRI MAY 2 2008
.SYNOPSIS...
AT 00Z...SFC CYCLONE WAS BEGINNING TO OCCLUDE OVER THE MISSOURI
RIVER VALLEY REGION...WITH SFC LOW /AROUND 934 MB/ LOCATED JUST
SOUTHEAST OF PIR BY 08Z. THIS LOW IS EXPECTED TO SHIFT SOUTH AND
THEN EAST INTO EASTERN NEB THROUGH FRIDAY. THIS PROCESS WILL OCCUR
IN CONJUNCTION WITH STRONG 100 KT 250 MB JET MAX EXITING TROUGH
BASIN LOCATED OVER THE SOUTHERN PLAINS. DRY AIR HAS INFILTRATED
THE EASTERN SIDE OF MID LVL LOW POSITIONED OVER FAR WESTERN
NEB...WHICH HAS LIMITED PRECIP DEVELOPMENT ACROSS MUCH OF THE CWA.
HOWEVER...AS MID LVL LOW TRANSLATES EASTWARD ACROSS NEB ON
FRIDAY...MOISTURE IS EXPECTED TO WRAP WEST AND SOUTH AROUND THE
MID LVL CIRCULATION...WITH A TROWAL ENTERING NORTHWEST NEB. THIS
WILL FAVOR THE REDEVELOPMENT OF PRECIPITATION FRIDAY MORNING INTO
THE AFTERNOON.
&&
.DISCUSSION...
GFS AND NAM SHOW SUBTLE DIFFERENCES REGARDING THE LOCATION OF THE
SFC LOW LOCATED OVER SOUTH CENTRAL SD. BASED ON LATEST SFC
OBS...THE NAM APPEARS SLIGHTLY TOO FAR EAST WITH THE PLACEMENT OF
THIS FEATURE...WHILE THE GFS IS CLOSER TO REALITY /AND IS
SUPPORTED BY LATEST RUC AND ECMWF/. THUS...WILL FAVOR THE GFS
THROUGH THE NEXT 24 HRS WITH PLACEMENT OF QPF/WX. AS SFC LOW
SLIDES SOUTH AND THEN EAST INTO EASTERN NEB...INCREASING SFC
PRESSURE GRADIENT AND MOMENTUM TRANSFER FROM ABOVE WILL LEAD TO
STRONG WINDS...WITH GUSTS UP TO 40 KT. MEANWHILE...MAIN SFC LOW
OVER IA WILL BEGIN LIFTING NORTHEAST TOWARD THE GRT LAKES REGION
THROUGH FRIDAY NIGHT. LARGE SCALE ASCENT AND TROWAL WILL SHIFT
FROM NORTHWESTERN NEB FRIDAY AFTERNOON INTO SOUTHERN/SOUTH CENTRAL
NEB FRIDAY NIGHT. HEAVIEST PRECIPITATION SHOULD OCCUR AS THESE
FEATURES TRANSLATE ACROSS THE STATE. GFS INDICATES DRY AIR WILL
REMAIN OVER THE EASTERN HALF OF THE CWA DURING MOST OF THE DAY
FRIDAY...THUS EXPECT LOWEST POPS TO INITIALLY BE LOCATED EAST OF A
VTN TO BBW LINE. GFS MAY BE SLIGHTLY TOO SLOW WITH COLD AIR
SLIDING SOUTHEAST INTO THE NORTHWESTERN QUADRANT OF CWA DURING
FRIDAY...GIVEN LOWER DEWPOINTS ARE SITUATED IN SOUTHWEST
SD...WHICH COULD FILTER SOUTHEAST AND FAVOR LOWER WET BULB
TEMPERATURES. IF THIS SCENARIO PLAYS OUT...TRANSITION TO ALL SNOW
IN SHERIDAN/WESTERN CHERRY COUNTIES SHOULD TAKE PLACE BY 12Z
FRIDAY /WHICH APPEARS LIKELY GIVEN THAT THE TRANSITION TO ALL SNOW
HAS ALREADY TAKEN PLACE ACROSS MOST OF THE WESTERN PANHANDLE/. A
15 HR SNOWFALL EVENT OVER FAR NORTHWEST CWA APPEARS
POSSIBLE...WHICH COULD YIELD UP TO 6 INCHES OF SNOW. WILL CONTINUE
WITH WINTER STORM WARNING IN SHERIDAN/CHERRY COUNTIES...WITH
POTENTIAL UPGRADE TO BLIZZARD WARNING NOT OUT OF THE QUESTION
/WILL CONTINUE TO EVALUATE/.
SNOW WILL SPREAD SOUTHEAST ACROSS THE REMAINDER OF THE
CWA FRIDAY NIGHT...WITH 3 TO 6 HR DURATION EVENT FOR MOST
LOCATIONS...PRODUCING 1/2 TO 1 INCH OF ACCUMULATION FOR REMAINDER
OF THE FCST AREA. MODELS INDICATE THAT SKIES WILL CLEAR TOWARD
SUNRISE OVER MOST OF THE CWA...WHICH STILL SEEMS TO SUPPORT COLD
MAV/MET GUIDANCE /PARTICULARLY OVER THE NORTHWEST WHERE SNOW COVER
APPEARS MOST LIKELY/. NEXT TROUGH APPROACHES THE SOUTHWESTERN U.S.
SUNDAY NIGHT...WITH MID LVL HEIGHTS RISING OVER THE CENTRAL
PLAINS. CONTINUED TO BUMP TEMPERATURES UP A FEW DEGREES GOING INTO
THE FIRST HALF OF NEXT WEEK AS SOUTHERLY LOW LVL FLOW INCREASES
ACROSS THE REGION IN RESPONSE TO DEVELOPING LEE TROUGH. INCREASING
INSTABILITY BY MONDAY EVENING SUPPORTS THUNDERSTORMS ALONG SFC
TROUGH AXIS OVER THE PANHANDLE...AND THEN SPREADING EASTWARD
ACROSS THE CWA MONDAY NIGHT /HIGHEST PROBABILITY MAY RESIDE OVER
SOUTHWESTERN/SOUTH CENTRAL NEB WHERE NOSE OF 30-50 KT LLJ IS FCST
BY GFS TO RESIDE/. NORTHERN STREAM S/W TROUGH BEGINS TO SWEEP
EAST ACROSS THE PLAINS ON TUESDAY /WHICH IS SUPPORTED BY 00Z
GFS/ECMWF/. HOWEVER...UNCERTAINTY IN TIMING OF THIS FEATURE
PRECLUDES ADDITIONAL CHANGES FOR DAYS 5 AND 6.
&&
.AVIATION...
FLIGHT CONDITIONS WILL WORSEN TODAY AS IFR CONDITIONS BECOME
WIDESPREAD. THE LARGE SLOW-MOVING STORM WILL DRIFT EAST ACROSS
NEBRASKA TODAY AND TONIGHT.
TODAY...
WEST OF HIGHWAY 83...GENERALLY IFR CONDITIONS...WINDS 30025-35KT
G45KT AND AREAS OF 1SM SN OVC008.
EAST OF HIGHWAY 83...AREAS OF IFR...WINDS 30015G25KT
INCREASING TO 30025G35KT AND AREAS 3SM SHRA BR OVC012.
TONIGHT...
WEST OF HIGHWAY 83...CONDITIONS SHOULD IMPROVE TO VFR BY 06Z.
EAST OF HIGHWAY 83...SOME IMPROVEMENT...MAINLY AFTER 06Z.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NEZ005-
025-026-037-038-056>059-069>071.
WINTER STORM WARNING UNTIL MIDNIGHT MDT TONIGHT FOR NEZ004-023-
024-094.
WINTER STORM WATCH FROM 7 AM CDT THIS MORNING THROUGH SATURDAY
MORNING FOR NEZ005-006-008-009-025-026.
SNOW AND BLOWING SNOW ADVISORY UNTIL 1 AM CDT /MIDNIGHT MDT/
SATURDAY FOR NEZ022-035-036.
&&
GARNER/CDC
Hazardous weather outlook, May 2, 5:17 AM MST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 AM CDT FRI MAY 2 2008
NEZ004>010-022>029-035>038-056>059-069>071-094-031230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
717 AM CDT FRI MAY 2 2008 /617 AM MDT FRI MAY 2 2008/
...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR SHERIDAN...GRANT...HOOKER...WESTERN CHERRY COUNTIES...
...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 1 AM
CDT /MIDNIGHT MDT/ SATURDAY FOR
GARDEN...ARTHUR...MCPHERSON...DEUEL COUNTIES...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING FOR EASTERN CHERRY...THOMAS...LOGAN...KEITH...PERKINS...LINCOLN-
CHASE...HAYES...FRONTIER COUNTIES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
A SLOW MOVING INTENSE LOW PRESSURE SYSTEM WILL DRIFT EAST ACROSS
NEBRASKA TODAY PRODUCING A MYRIAD OF ADVERSE WEATHER CONDITIONS.
CONDITIONS WILL GRADUALLY IMPROVE FROM WEST TO EAST LATE THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR WEATHER REPORTS OF SIGNIFICANT
SNOWFALL...REDUCED VISIBILITY AND HIGH WINDS.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
CDC
In the hours before
Local storm report, May 2, 4:41 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 AM SNOW RUSHVILLE 42.71N 102.47W
05/02/2008 M2.0 INCH SHERIDAN NE CO-OP OBSERVER
BLOWING SNOW REPORTED BY COOP OBSERVER WITH VERY LIMITED
VISIBILITY.
0633 AM SNOW 6 N GORDON 42.89N 102.20W
05/02/2008 M3.0 INCH SHERIDAN NE CO-OP OBSERVER
NEAR ZERO VISIBILITY REPORTED IN SNOW AND BLOWING SNOW.
0636 AM SNOW 3 W GORDON 42.81N 102.26W
05/02/2008 E1.0 INCH SHERIDAN NE CO-OP OBSERVER
VISIBILITY LESS THAN 1/4 MILE REPORTED BY OBSERVER IN
SNOW AND BLOWING SNOW.
&&
CARMELWinter Storm, Sheridan
- When
- May 2, 6:00 AM MST to 5:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
A Nebraska Department of Roads mesonet site reported northwest winds of 40 mph with gusts to 60 mph at 714 am MST. Strong northwest winds of 40 to 50 mph and higher gusts continued into the early afternoon hours with snow accumulations up to 4 inches causing blowing and drifting snow and near blizzard conditions.
Winter Storm, Western Cherry
- When
- May 2, 6:00 AM MST to 5:00 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
A Nebraska Department of Roads mesonet site reported northwest winds of 57 mph with gusts to 73 mph at 626 am MST. Strong winds of 40 to 50 mph and higher gusts continued into the early afternoon hours with snow accumulations up to 4 inches causing blowing and drifting snow and near blizzard conditions.
Winter Storm, Grant
- When
- May 2, 6:00 AM MST to 5:00 PM MST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
Strong northwest winds of 40 to 50 mph and higher gusts occurred during the morning hours and continued through the mid afternoon hours with snow accumulations up to 3 inches causing blowing and drifting snow and near blizzard conditions.
Winter Storm, Hooker
- When
- May 2, 6:00 AM MST to 5:00 PM MST
- Where
- Hooker forecast zone
- Reported by
- Public
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Strong northwest winds of 40 to 50 mph and higher gusts occurred during the morning hours and continued through the mid afternoon hours with snow accumulations up to 3 inches causing blowing and drifting snow and near blizzard conditions.
Winter Storm, Garden
- When
- May 2, 6:00 AM MST to 5:00 PM MST
- Where
- Garden forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
A Nebraska Department of Roads mesonet site reported northwest winds of 48 mph with gusts to 66 mph at 608 am MST. Strong northwest winds of 40 to 50 mph and higher gusts continued into the early afternoon hours with snow accumulations up to 4 inches causing blowing and drifting snow and near blizzard conditions.
Winter Storm, Keith
- When
- May 2, 6:00 AM MST to 5:00 PM MST
- Where
- Keith forecast zone
- Reported by
- AWOS
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
An AWOS observation site near Ogallala reported northwest winds of 40 mph with gusts to 60 mph at 630 am MST. Strong northwest winds of 40 to 50 mph and higher gusts continued into the early afternoon hours with snow accumulations of 1 to 3 inches causing blowing and drifting snow and near blizzard conditions. This resulted in the closure of interstate 80 west of Ogallala Friday morning through mid afternoon.
Winter Storm, Arthur
- When
- May 2, 6:00 AM MST to 5:00 PM MST
- Where
- Arthur forecast zone
- Reported by
- Public
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
Strong northwest winds of 40 to 50 mph and higher gusts occurred during the morning and continued into the early afternoon hours with snow accumulations of 4 inches causing considerable blowing and drifting snow and near blizzard conditions.
Winter Storm, Deuel
- When
- May 2, 6:00 AM MST to 5:00 PM MST
- Where
- Deuel forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
A COOP observer reported northwest winds of 40 to 50 mph with gusts to 56 mph at 616 am MST. Strong northwest winds of 40 to 50 mph and higher gusts continued into the early afternoon hours with snow accumulations of 4 inches causing considerable blowing and drifting snow and near blizzard conditions. This resulted in the closure of interstate 80 west of Ogallala Friday morning through mid afternoon.
Winter Storm, Perkins
- When
- May 2, 6:00 AM MST to 5:00 PM MST
- Where
- Perkins forecast zone
- Reported by
- Public
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
Northwest winds of 40 to 50 mph with higher gusts began early in the morning and continued into the mid afternoon hours with snow accumulations of 4 inches causing considerable blowing and drifting snow and near blizzard conditions.
Winter Storm, Chase
- When
- May 2, 6:00 AM MST to 5:00 PM MST
- Where
- Chase forecast zone
- Reported by
- ASOS
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
Northwest winds of 40 to 50 mph with a peak gust of 60 mph occurred at 853 am MST. The strong northwest winds began early in the morning and continued into the mid afternoon hours with snow accumulations of 4 inches causing considerable blowing and drifting snow and near blizzard conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 2, 20086 deaths · 27 injured · $61 million · EF3 · 34 events
- Tornadoes and Flooding in Missouri, May 2 to 3, 2008$15 million · EF3 · 35 events
- Tornadoes and Flash Flood in Arkansas, May 2, 20085 injured · $2.5 million · EF3 · 14 events
- Hail and Damaging Winds in Arkansas, May 2, 20081 death · 1 injured · $206,000 · 61 kt wind · 13 events
- Tornadoes and Flash Flooding in Mississippi, May 2 to 3, 2008$758,000 · EF2 · 31 events
- Tornado and Flash Flood in Arkansas, May 2, 2008$1.9 million · EF2 · 7 events
- Tornado and Flash Flooding in Tennessee, May 2, 20082 injured · $199,000 · EF2 · 12 events
- Tornadoes and Flash Flood in Mississippi, May 2 to 3, 2008$1.4 million · EF1 · 45 events
- Tornado and Damaging Winds in Texas, May 2, 20088 injured · $306,000 · EF1 · 3 events
- Tornadoes and Hail in Missouri, May 2, 2008$732,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 2, 2008$450,000 · EF1 · 10 events
- Tornadoes and Hail in Tennessee, May 2, 20083 injured · $170,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86998, 86999, 87001, 87002, 87003, 87006, 87015, 87017, 87025, 87028.